Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Lake Charles, LA

June 21, 2004Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 21, 2004, 1:48 PM CDT for Jefferson Davis Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 1:48 PM CDT (18:48 UTC)
Expired
Jun 21, 2004, 2:45 PM CDT
In force
57 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 41 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3721 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3721 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS54 KLCH 211848
SVRLCH
LAC053-211945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
148 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA

* UNTIL 245 PM CDT

* AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF FENTON...AND MOVING NORTHEAST AT 10 MPH.

* THIS STORM WILL BE NEAR...
  FENTON BY 225 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3041 9308 3037 9298 3026 9296 3044 9268
      3042 9282 3044 9288

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:53 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 21, 9:53 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
953 AM CDT MON JUN 21 2004

.SYNOPSIS...AREA UNDER THE INFLUENCE OF LATE SUNDAYS CONVECTIVE
OUTFLOW WHICH LEFT BEHIND AN AREA OF STABLE AND STAGNANT AIR.
AIRMASS REMAINS MOIST WITH PWS ABOVE 1.5 INCHES. LCH MORNING
SOUNDING LOOKS TO BE AFFECTED BY RESIDUAL MOISTURE LEFT FROM
YESTERDAY...BETTER TO GO WITH ETA FORECAST SOUNDING. RIDGE NOTED AT
MID LEVELS ON ETA40. GFS80 HAS DECENT SUBSIDENCE.

.DISCUSSION...WILL LEAVE POPS ALONE DUE TO NVA AND MID LEVEL
RIDGING WHICH SHOULD GIVE US A LOWER THAN CLIMO DAY ON PRECIP.
EXPECTING SEABREEZE TYPE SHOWERS/TSTMS BUT MORE SPARSE COVERAGE.
ONSHORE FLOW SHOULD RE-ESTABLISH THIS AFTERNOON...TWEAKED TEMPS
DOWN A DEGREE FOR SOUTHERN ZONES BUT CLOSE ENOUGH TO RIDE GOING
FORECAST...NO CHANGES NEEDED. 11

...previous...
.SYNOPSIS...RADARS THIS MORNING SHOWING VERY ISOLATED SMALL SHOWERS
OCCASIONALLY DEVELOPING AND THEN DISSIPATING ACROSS THE COASTAL
PARISHES. ACTIVITY IS A LOT LESS THAN THE PREVIOUS COUPLE OF
MORNINGS. LATEST UPPER AIR ANALYSIS INDICATED FORECAST AREA IS
CURRENTLY ON THE EDGE OF 7H RIDGE. TEMPS AND DEWPOINTS THIS EARLY
MORNING ARE RUNNING IN THE LOW TO MID 70S ACROSS THE FORECAST AREA.

&&

.DISCUSSION...EDGE OF 7H RIDGE IS PROGGED TO MOVE ACROSS THE
FORECAST AREA TODAY BRINGING A LITTLE LESS IMPRESSIVE MOISTURE
PROFILES. THEREFORE...WILL CALL FOR JUST 20 TO 30 PERCENT POPS
ACROSS THE FORECAST AREA TODAY...MAINLY FOR ACTIVITY THAT WILL
DEVELOP ALONG SEABREEZE WITH DAYTIME HEATING.

THIS LOOKS TO BE THE LEAST ACTIVE DAY FOR THIS WEEK. BY TUESDAY 7H
RIDGE IS PUSHED EAST OF THE FORECAST AREA. THIS WILL ALLOW FOR A
BETTER CHANCE OF SEABREEZE TYPE ACTIVITY AND WILL BRING POPS TO
CLIMO (40%).

UPPER LEVEL TROUGH DROPPING OUT OF THE NORTHERN PLAINS WILL HELP
PUSH A SURFACE FRONT INTO NORTH TEXAS/NORTHERN LOUISIANA TUESDAY
NIGHT. CONVECTION IS EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
FRONT AND PUSH TOWARD THE FORECAST AREA IN THE OVERNIGHT HOURS INTO
WEDNESDAY. RICH GULF MOISTURE POOLS AHEAD OF THE FRONT WITH PWAT
VALUES PROGGED TO BE AOA 2 INCHES. ALSO...DURING THE FIRST HALF OF
WEDNESDAY...25H JET STREAK IS PROGGED TO MOVE ACROSS THE REGION
PROVIDING UPPER LEVEL DIVERGENCE. THUS...THERE COULD BE A CHANCE
OF SOME LOCALLY HEAVY RAINS ON WEDNESDAY MORNING. WILL HOLD OFF ON
MENTION OF ZONES FOR NOW BUT WILL MAKE A MENTION OF IT IN THE HWO.

THE REGION WILL THEN BE STUCK BETWEEN RIDGE OVER THE WEST COAST AND
ANOTHER OVER THE SOUTHEAST US. GOOD MOISTURE VALUES AND A SERIES OF
UPPER LEVEL DISTURBANCES WILL BRING HIGH END CHANCE POPS FOR THE
REMAINDER OF THE WEEK INTO THE WEEKEND.

&&

.UPDATED POINT TEMPS/POPS...
LCH  91  75  91  74 /  20  10  40  40
BPT  91  75  91  74 /  20  10  40  40
AEX  93  73  91  71 /  20  10  40  50
LFT  90  75  90  75 /  30  20  40  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

07-RUA/11-SWEENEY
Hazardous weather outlook, Jun 21, 5:00 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT MON JUN 21 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
221100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
500 AM CDT MON JUN 21 2004

.DAY ONE...TODAY AND TONIGHT...
DAYTIME HEATING SHOULD PROVIDE SCATTERED SHOWERS AND THUNDERSTORMS
OVER SOUTH CENTRAL LOUISIANA AND ISOLATED ACTIVITY ELSEWHERE. A FEW
OF THE STORMS COULD PRODUCE BRIEF HEAVY RAINS AND DANGEROUS
LIGHTNING. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING
THIS TIME PERIOD...ESPECIALLY DURING THE AFTERNOON HOURS. A MOIST AND
UNSTABLE ENVIRONMENT WILL BE IN PLACE ALONG WITH A SERIES OF UPPER
LEVEL DISTURBANCES. THE POSSIBILITY DOES EXIST FOR SOME LOCALLY HEAVY
RAINFALL VERY LATE TUESDAY NIGHT INTO THE FIRST HALF OF WEDNESDAY...
AS A SURFACE FRONT STALLS NEAR THE AREA AND A STRONG UPPER LEVEL
SYSTEM MOVES ACROSS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:47 PM CDTSevere Thunderstorm WarningLCHSaint Martin43 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.